Nebraska, 2004

Tornadoes and Hail in Nebraska, May 22, 2004

May 22, 2004 · NWS LBF · 44 events in 14 counties and zones

26 hail, 9 thunderstorm wind, 8 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
$79,000
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 1:42 AM MST, 11 hours 16 minutes earlier.

Area forecast discussion, May 22, 1:42 AM MST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CDT SAT MAY 22 2004

...FORECAST CONCERN WILL BE ON THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

.NEAR TERM...SHRA AND TSRA ACTIVITY HAS FINALLY DWINDLED DOWN OVER
CENTRAL NEBRASKA WITH MCS MOVING ACROSS EASTERN NEBRASKA BUT
ACTIVE WEATHER LOOKS TO CONTINUE AGAIN LATER TODAY WITH MORE SEVERE
WEATHER PROBABLE.

SFC LOW OVER WSTRN KS NOT GOING TO MOVE MUCH DURING THE DAY. THIS
AFTERNOON...AS THE SFC LOW DEEPENS OVER NWSTRN KS...WINDS WILL
PICK UP OUT OF THE EAST. WITH DECENT MOISTURE IN PLACE AND A LOT OF
BOUNDARIES LEFT OVER FROM LAST NIGHTS ACTIVITY...THUNDERSTORMS WILL
DEVELOP AGAIN. INSTABILITY WILL ONCE AGAIN BE DECENT LIKE YESTERDAY
BUT IN THE SOUTHEAST PORTIONS OF THE CWA THERE WILL BE EVEN BETTER
INSTABILITY...WHICH IS IN THE VICINITY OF THE SFC LOW. CAPE ATA 3000
J/KG AND LIS WILL APPROACH THE -8 OR GREATER. SHEAR WILL BE GREAT
DUE TO THE PROXIMITY TO THE SFC LOW THE FRONT. VERY LARGE HAIL IN
EXCESS OF 2 INCHES WILL BE THE MAIN THREAT BUT WITH GOOD SHEAR IN
PLACE ISOLATED TORNADOES ARE POSSIBLE ONCE AGAIN. SEVERE WEATHER IS
EXPECTED ACROSS THE ENTIRE CWA. TO THE NORTH OF THE SFC LOW A WEAK
INVERTED TROUGH WILL DEVELOP AND THIS ALONG WITH AN APPROACHING
STRONG S/W WILL BE THE MAIN FOCUS FOR TSRA TO CONTINUE IN THE EVENING
ACROSS CENTRAL NE. AS THE S/W APPROACHES THIS EVENING...IT WILL KICK
THE SFC LOW OUT TO THE NORTHEAST. A POSSIBLE MCS WILL DEVELOP AND
TRAVEL TO THE NORTHEAST WITH THE SFC LOW ESPECIALLY AS THIS ACTIVITY
BEGINS TO BE INFLUENCED BY THE LL JET.

SUNDAY LOOKS QUIET AS SOME UPPER LEVEL RIDGING TAKES PLACE AND
DRIER AIR FILTERS INTO THE REGION BEHIND THE SFC LOW SUNDAY MORNING.

.LONG TERM...QUICK GLANCE AT THE EXTENDED DUE TO LAST NIGHTS
ACTIVITY AND MORE FOCUS ON TODAYS SEVERE WEATHER CHANCES BUT
EXTENDED DOES LOOK GOOD SO MINOR CHANGES ONLY MADE MAINLY FOR
COLLABORATION EFFORTS.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAB
Hazardous weather outlook, May 22, 3:45 AM MST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 AM CDT SAT MAY 22 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-231100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
521 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
OVER NEARLY ALL OF CENTRAL AND WESTERN NEBRASKA. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM MERRIMAN THROUGH
ELLSWORTH... OSHKOSH...OGALLALA AND GRANT TO HAYES CENTER. THIS
MODERATE RISK AREA INCLUDES AINSWORTH...VALENTINE...MULLEN...NORTH
PLATTE...BROKEN BOW AND ONEILL. ISOLATED TORNADOES CAN BE EXPECTED
SOUTH AND EAST OF A LINE FROM BARTLETT THROUGH BURWELL...ANSELMO AND
BRADY TO STOCKVILLE.

A NEARLY STATIONARY FRONT OVER NEBRASKA WILL COMBINE WITH A LOW
PRESSURE SYSTEM TO PRODUCE SCATTERED THUNDERSTORMS OVER CENTRAL AND
WESTERN NEBRASKA. EXTREME INSTABILITY ALONG AND SOUTH OF THE FRONT
WILL ENHANCE THUNDERSTORM DEVELOPMENT RESULTING IN THE DEVELOPMENT OF
A FEW SUPER CELLS. INTERACTION BETWEEN THE FRONT AND A DRY LINE WILL
GENERATE LOW LEVEL WIND PROFILES FAVORABLE FOR ISOLATED TORNADO
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT CONTINUING OVER NEBRASKA THROUGH TUESDAY WILL RESULT IN A
CHANCE OF THUNDERSTORMS EACH DAY UNTIL WEDNESDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SUNDAY IN NORTH CENTRAL THROUGH
NORTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND
TONIGHT...AND ACTIVATION MAY BE REQUIRED SUNDAY.

SPRINGER

In the hours before

Local storm report, May 22, 8:02 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             10 SSE BARTLETT         41.75N 98.48W
05/21/2004  0.88 INCH        WHEELER            NE   PUBLIC

&&

JMC

The radar

The North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

26 hail, 9 thunderstorm wind, 8 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Garden

When
May 22, 12:58 PM MST
Where
Garden County, 10 mi W of Oshkosh
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.467, -101.567

Hail, Garden

When
May 22, 1:06 PM MST
Where
Garden County, 15 mi NNW of Oshkosh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.167

Hail, Arthur

When
May 22, 1:18 PM MST
Where
Arthur County, 8 mi NNE of Arthur
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.550, -100.967

Hail, Grant

When
May 22, 1:31 PM MST
Where
Grant County, 18 mi SSE of Hyannis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.950, -100.783

Hail, Hooker

When
May 22, 1:55 PM MST
Where
Hooker County, 30 mi SW of Mullen
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.900, -100.550

Hail, Hayes

When
May 22, 3:05 PM CST
Where
Hayes County, 1 mi S of Hamlet
Measured
1 in hail
Property damage
$4,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Hail, Hayes

When
May 22, 3:05 PM CST
Where
Hayes County, 8 mi NE of Hamlet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -100.367

Hail, Arthur

When
May 22, 2:17 PM MST
Where
Arthur County, 10 mi SE of Arthur
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.633, -100.700

Hail, Hooker

When
May 22, 2:25 PM MST
Where
Hooker County, 12 mi S of Mullen
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.550, -100.867

Hail, Perkins

When
May 22, 2:30 PM MST
Where
Perkins County, 7 mi NNW of Madrid
Measured
1 in hail
Property damage
$4,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -100.750

Hail, Lincoln

When
May 22, 3:39 PM CST
Where
Lincoln County, 14 mi S of North Platte
Measured
1 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.933, -100.583

Thunderstorm Wind, Chase

When
May 22, 2:43 PM MST
Where
Chase County, Imperial
Measured
62 kt (71 mph) measured gust
Property damage
$15,000
Crop damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.817, -100.967

Large tree limbs were broken and numerous business signs were damaged.

Hail, McPherson

When
May 22, 3:50 PM CST
Where
McPherson County, 10 mi W of Tryon
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -100.700

Hail, Lincoln

When
May 22, 3:50 PM CST
Where
Lincoln County, 14 mi NE of Wellfleet
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.950, -100.583

Hail, Hooker

When
May 22, 3:00 PM MST
Where
Hooker County, 20 mi SE of Mullen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -100.333

Hail, Thomas

When
May 22, 4:00 PM CST
Where
Thomas County, 17 mi SSW of Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.450, -101.400

Thunderstorm Wind, McPherson

When
May 22, 4:10 PM CST
Where
McPherson County, Tryon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -100.317

Tornado, McPherson

When
May 22, 4:22 PM CST
Where
McPherson County, 5 mi E of Tryon
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -100.267

The tornado touched down briefly over open rangeland.

Hail, Lincoln

When
May 22, 4:36 PM CST
Where
Lincoln County, Brady
Measured
1 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.317, -101.133

Hail, Thomas

When
May 22, 4:38 PM CST
Where
Thomas County, 2 mi S of Thedford
Measured
1 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -99.767

Hail accumulated to 2 to 3 inches deep on Highway 83.

Tornado, Logan

When
May 22, 4:40 PM CST
Where
Logan County, 14 mi NW of Stapleton
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.183, -99.817

The brief tornado touched down in open rangeland.

Tornado, Logan

When
May 22, 4:40 PM CST to 4:45 PM CST
Where
Logan County, 13 mi NW of Stapleton
Rating
F0
Path length
2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
41.183, -99.817

The tornado touched down and remained over open rangeland.

Funnel Cloud, Lincoln

When
May 22, 4:42 PM CST
Where
Lincoln County, Hershey
Reported by
TRAINED SPOTTER
Coordinates
40.450, -101.400

Hail, Thomas

When
May 22, 4:50 PM CST to 4:52 PM CST
Where
Thomas County, 14 mi E of Thedford
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.917, -101.167

Hail broke 32 roof panels and 97 windows in greenhouses.

Hail, Thomas

When
May 22, 4:53 PM CST
Where
Thomas County, 3 mi S of Thedford
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -100.783

Hail, Blaine

When
May 22, 4:57 PM CST
Where
Blaine County, 7 mi S of Purdum
Measured
3 in hail
Property damage
$6,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -99.600

Hail, Chase

When
May 22, 4:03 PM MST
Where
Chase County, 3 mi NW of Wauneta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -99.783

Thunderstorm Wind, Chase

When
May 22, 4:03 PM MST
Where
Chase County, 3 mi NW of Wauneta
Measured
52 kt (60 mph) estimated gust
Crop damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -99.933

Hail, Blaine

When
May 22, 5:10 PM CST
Where
Blaine County, Halsey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.383

Thunderstorm Wind, Hayes

When
May 22, 5:20 PM CST
Where
Hayes County, 15 mi SSW of Hayes Center
Measured
52 kt (60 mph) estimated gust
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -100.483

Numerous six inch diameter tree limbs were down just north of Palisade.

Thunderstorm Wind, Lincoln

When
May 22, 5:20 PM CST
Where
Lincoln County, 6 mi N of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.050, -100.483

Tornado, Custer

When
May 22, 5:34 PM CST
Where
Custer County, 1 mi SE of Oconto
Rating
F1
Path length
0.2 mi
Path width
20 yd
Property damage
$40,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -102.533

The tornado touched down in a field on the southeast side of Oconto. As it moved across the field, it overturned a center pivot irrigation system.

Thunderstorm Wind, Custer

When
May 22, 5:35 PM CST to 5:38 PM CST
Where
Custer County, 3 mi NW of Oconto
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
NWS STORM SURVEY
Coordinates
41.000, -100.333

Numerous trees and power poles were broken off in Oconto.

Hail, Custer

When
May 22, 5:35 PM CST to 5:38 PM CST
Where
Custer County, 3 mi NW of Oconto
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
41.283, -99.433

Hail completely shredded wheat fields and newly planted corn northwest of Oconto. Roofs and siding on nearly every home and business were severely damaged. Vehicles sustained severe body damage along with broken windows.

Hail, Blaine

When
May 22, 5:47 PM CST
Where
Blaine County, 5 mi NW of Brewster
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -101.450

Tornado, Custer

When
May 22, 5:50 PM CST
Where
Custer County, 10 mi ENE of Oconto
Rating
F1
Path length
0.5 mi
Path width
30 yd
Property damage
$50,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.617, -102.450

The tornado overturned a center pivot irrigation system and ripped a 90 foot section of roof off a hog confinement building. It also broke large limbs off trees.

Thunderstorm Wind, Lincoln

When
May 22, 6:03 PM CST
Where
Lincoln County, North Platte
Measured
67 kt (77 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.133, -99.783

Large trees were uprooted and power lines were knocked down. An open pole barn used for storage at a lumber yard on the east side of North Platte was blown over.

Hail, Custer

When
May 22, 6:10 PM CST
Where
Custer County, 1 mi NNW of Oconto
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -101.633

Tornado, Custer

When
May 22, 6:12 PM CST
Where
Custer County, 3 mi S of Ansley
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -101.633

The tornado touched down in an open pasture.

Tornado, Lincoln

When
May 22, 6:13 PM CST
Where
Lincoln County, 4 mi SE of Maxwell
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
40.367, -101.233

The tornado made a brief touchdown over open rangeland.

Thunderstorm Wind, Frontier

When
May 22, 6:15 PM CST
Where
Frontier County, 3 mi NE of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -101.033

Large tree branches were broken.

Thunderstorm Wind, Lincoln

When
May 22, 6:15 PM CST
Where
Lincoln County, 3 mi SE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.950, -101.583

Large tree limbs were broken off along with a few trees uprooted along Interstate 80.

Tornado, Custer

When
May 22, 6:17 PM CST
Where
Custer County, 3 mi W of Ansley
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.517, -101.633

The tornado touched down in an open field.

Hail, Custer

When
May 22, 7:00 PM CST
Where
Custer County, 1 mi S of Oconto
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.467, -101.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394818, 5394819, 5394820, 5394821, 5394822, 5394923, 5394924, 5394925, 5394823, 5394824, 5394928, 5394825, 5394926, 5394929, 5394931, 5394932, 5394927, 5394930, 5394934, 5394939, 5394935, 5394936, 5394933, 5394937, 5394938, 5394940, 5394942, 5394943, 5394941, 5394944, 5394947, 5393406, 5394945, 5394946, 5393410, 5393407, 5394948, 5393409, 5393408, 5393414, and more.